Pennsylvania, 2002Damaging Winds in Pennsylvania, August 22, 2002
August 22, 2002 · NWS PBZ · 9 events in 7 counties and zones
9 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $139,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 22, 2:43 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 22, 2:43 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT THU AUG 22 2002
FRONTAL BNDRY STRECHES FROM SFC LOW IN WRN NY WSWD ACROSS LWR GT LKS
TO ERN IOWA AND WILL MOVE SLOWLY S/E TNGT AND STALL ACROSS CWA...
PROBABLY IN SWRN PA-ECNTRL OHIO AND BE THE FOCUSING MECHANISM FOR
STORMS/PSBL HVY PRECIP. MESOETA PREFERRED MDL...AT ANY RATE ATMS
QUITE MOIST/UNSTABLE AND SERIES UPPR LVL IMPULSES WILL MOVE ACROSS
REGION OVER NEXT 24-36 HRS BEFORE MAIN SYSTEM MOVES EWD OF CWA
DURING SAT AFTN. MESOETA PAINTS 850 DWPNT NR 17C LTR TNGT MOVING
INTO REGION WITH NEARLY UNDIRECTIONAL FLOW AND PWS APPROACH AOA 2.0.
AVN STILL WISHES TO TAKE BNDRY JUST S OF DISTRICT OVNGT.
WE ANTICIPITATE STORMS DURING EVE AS BNDRY MOVES S AND DIURNAL
HEATING...GUSTY WINDS PSBL IN TSTMS(SLGT RISK CWA)...THEN AS BNDRY
LAYS OUT ACROSS REGION BFR MIDN THE POSSIBILITY THAT STORMS MAY
TRAIN NW-SE ACROSS REGION. YESTERDAY MESOETA WAS FAVORING I80 CNTYS
AND NOW IT COULD PSBLY OCCUR ANYWHERE IN WRN PA/ECNTRL OHIO/XTREME
NWVA. EVENING SHIFT WILL HAVE TO KEEP CLOSE WATCH AS SYSTEM/BNDRY
DVLP EARLY TNGT AND CONSIDER AN FFA FOR SOME PORTION OF CWA AFTER
CLOSER EXAMINATION. IF NOT TNGT...THEN ANOTHER POTENTIAL ROUND OF
HVY PRECIP COULD OCCUR ACROSS CWA FRI/FRI NGT. HI PRES SHLD BRING
DRY WX SAT NGT-MON BFR UPPER LOW/TROUGH DVLP TO OUR SOUTH IN
TN VLY PROVIDING CHC POPS MID WEEK.
.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
In the hours before
Special weather statement, Aug 22, 11:33 AM EST, 4 hours 37 minutes before
MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-222130-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1233 PM EDT THU AUG 22 2002
...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
MAINLY FROM INTERSTATE 70 AND NORTHWARD. THE GREATEST THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS.
ALSO SMALL HAIL AND FREQUENT LIGHTING STRIKES MAY ACCOMPANY THESE
STORMS. POWER INTERRUPTIONS MAY OCCUR TOO.
IN ADDITION...THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
RESULTING IN PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS...
ESPECIALLY TONIGHT.
Special weather statement, Aug 22, 11:45 AM EST, 4 hours 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-222200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT THU AUG 22 2002
...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
MAINLY FROM INTERSTATE 70 AND NORTHWARD. THE GREATEST THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS.
ALSO SMALL HAIL AND FREQUENT LIGHTING STRIKES MAY ACCOMPANY THESE
STORMS. POWER INTERRUPTIONS MAY OCCUR TOO.
IN ADDITION...THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
RESULTING IN PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS...
ESPECIALLY TONIGHT.
Special weather statement, Aug 22, 11:47 AM EST, 4 hours 23 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-222200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1247 PM EDT THU AUG 22 2002
...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
MAINLY FROM INTERSTATE 70 AND NORTHWARD. THE GREATEST THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS.
ALSO SMALL HAIL AND FREQUENT LIGHTING STRIKES MAY ACCOMPANY THESE
STORMS. POWER INTERRUPTIONS MAY OCCUR TOO.
IN ADDITION...THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
RESULTING IN PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS...
ESPECIALLY TONIGHT.
SKYWARN ACTIVATION MAY BE NEEDED.
Thunderstorm Wind, Mercer
- When
- August 22, 4:10 PM EST
- Where
- Mercer County, Sharpsville
- Measured
- 61 kt (70 mph)
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.250, -80.467
A microburst passed across South Pymatuning Township, producing wind gusts estimated at 70 MPH. These winds downed over 100 trees and tore off an apartment building roof. The path of this microburst was approximately 1 mile long and 1/2 mile wide.
Thunderstorm Wind, Mercer
- When
- August 22, 4:30 PM EST
- Where
- Mercer County, 2 mi E of Sharon
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.250, -80.467
Thunderstorm winds downed numerous large trees in the Hermitage area.
Thunderstorm Wind, Butler
- When
- August 22, 5:00 PM EST
- Where
- Butler County, Slippery Rock
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.067, -80.050
Thunderstorm winds downed several large trees.
Thunderstorm Wind, Lawrence
- When
- August 22, 5:05 PM EST
- Where
- Lawrence County, Pulaski
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.117, -80.450
Thunderstorm winds downed several large trees.
Thunderstorm Wind, Beaver
- When
- August 22, 6:50 PM EST
- Where
- Beaver County, Unionville
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.750, -80.217
Thunderstorm winds downed several trees and power lines.
Thunderstorm Wind, Allegheny
- When
- August 22, 7:10 PM EST
- Where
- Allegheny County, Moon
- Property damage
- $2,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.500, -80.233
Thunderstorm winds downed a few trees and power lines.
Thunderstorm Wind, Washington
- When
- August 22, 7:25 PM EST
- Where
- Washington County, Burgettstown
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.383, -80.400
Thunderstorm winds downed several trees and power lines.
Thunderstorm Wind, Washington
- When
- August 22, 7:45 PM EST
- Where
- Washington County, Mc Murray
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.283, -80.083
Thunderstorm winds downed a few large trees.
Thunderstorm Wind, Indiana
- When
- August 22, 8:10 PM EST
- Where
- Indiana County, Clymer
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.667, -79.017
Thunderstorm winds downed several large trees and power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, August 22, 20023 deaths · 14 events
- Flash Flooding and Damaging Winds in Iowa, August 22 to 23, 2002$3.7 million · 69 kt wind · 15 events
- Hail and Damaging Winds in Ohio, August 22, 2002$550,000 · 1 in hail · 18 events
- Flash Flood in Iowa, August 22, 2002$200,000 · 1 event
- Tornado in New York, August 22, 2002$35,000 · F1 · 1 event
- Heat in Virginia, August 22, 200222 events
- Flash Flooding and Flooding in Illinois, August 22, 200218 events
- Tornado and Flash Flood in Texas, August 22, 2002$20,000 · F0 · 2 events
- Hail in Texas, August 22, 2002$20,000 · 0.88 in hail · 1 event
- Hail and Damaging Wind in Kansas, August 22 to 24, 20021 injured · $500 · 1.25 in hail · 4 events
- Lightning Strike in Florida, August 22, 20021 injured · 1 event
- Heat in West Virginia, August 22, 20027 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312743, 5312823, 5312824, 5312825, 5312826, 5312827, 5312828, 5312829, 5312830.